Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

What causes cough after having methotrexate?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1981
Answered : 824 Questions
Question
I have RA taking Methroxate,, was told to take 2 folic acid pills every day, to prevent side effects to medicine,, doing good ---except coughing and nose running and bleeding better than it has been , but still get goughing spells could this be be from med I'm taking or folic acid?
Posted Mon, 11 Aug 2014 in General Health
 
 
Answered by Dr. Karen Steinberg 28 minutes later
Brief Answer:
Could be from methotrexate

Detailed Answer:
Hi, thanks for using Healthcare Magic. Folic acid is a vitamin that is needed for the proper formation of blood cells. Methotrexate can interfere with it so supplements are recommended. Folic acid is not likely to be causing your cough.

Methotrexate can cause damage (fibrosis or scarring) to the lungs in some people. This needs to be evaluated promptly. Inform your doctor of your cough and get a workup initiated. This might consist of chest x-ray or other imaging studies of your lungs, and breathing tests. But don't stop taking the methotrexate until you talk to your doctor and get the workup. It could be something else causing the cough. If it is the methotrexate then it will be stopped and another medicine tried.

Get seen right away. The damage from methotrexate is progressive, so if it is this medicine causing the problem, you'll want to know right away so you can stop any further damage from occurring.

Hope this answers your query. If you have further questions, I would be happy to answer them.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor